Increasing red spots on abdomen since hysterectomy. Had been for physical therapy post operation. What could this be?
User rating for this question
I have been finding more and more little red spots (Petechiae) on my abdomen since having had a DaVinci hysterectomy 10 months ago. That operation was complicated by severe adhesions and I was sent to physical therapy for deep tissue massage to stretch and tear the XXXXXXX scar tissue and break down the adhesions. I am assuming that the red spots are the result of this and are showing up a couple of weeks after the PT as a delayed reaction to the trauma of that vigorous massage, but I want to be sure. Is there anything else this could be?
Posted Fri, 7 Jun 2013 in Women's Health
Answered by Dr. Aarti Abraham 2 hours later
Thanks for your query.
Petechiae are pinpoint-sized hemorrhages of small capillaries in the skin or mucous membranes.
Petechiae result from tiny areas of superficial bleeding into the skin. They appear as round, pinpoint-sized dots that are not raised. The color varies from red to blue or purple as they age and gradually disappear. Petechiae commonly appear on the lower legs, but may be distributed all over the body.
There are many possible causes of petechiae. Common causes include: injury or trauma, allergic reactions to medications, autoimmune disorders - which are conditions in which the person's body creates antibodies to its own tissues for unknown reasons, liver disorders, such as cirrhosis, infections - such as mononucleosis and endocarditis, bone marrow disorders - such as leukemia, thrombocytopenia - a deficiency of platelets, nutritional deficiencies - such as a deficiency in vitamins C, K, or B12, or folic acid , medications such as blood thinners or aspirin therapy, recent blood transfusions, medical treatment such as radiation therapy and chemotherapy for cancer , aging , skin sepsis, or blood infection, violent vomiting or coughing, childbirth.
It is not always possible to avoid petechiae. Avoiding trauma will help prevent petechiae caused by injury. If allergy to a medication is the cause, avoiding the medication will help prevent the condition.
Diagnosis of petechiae begins with the history and physical exam. Blood tests are usually done, including: bleeding time, or the amount of time it takes for the blood to clottests that measure clotting abilities, such as a prothrombin time or partial thromboplastin time complete blood count, or CBC platelet count. Platelets are blood cells that aid in blood clotting. If a person has too few of them in the blood, the person may be more likely develop petechiae. A bone marrow biopsy may be done in some cases.
Other tests may also be ordered, depending on the medical history and physical findings.
The long-term effects of petechiae depend on the cause. For example, petechiae caused by injury will usually fade in time, and cause no long-term effects. When the cause is allergy to a medication, stopping the medication should end the condition. A person who has a severe infection with petechiae may be very ill. Petechiae may also occur in association with other life-threatening conditions.
Treatment is directed at the underlying cause of the petechiae. For example, someone with petechiae caused by an infection is given antibiotics. If petechiae are caused by allergy to a medication, the medication may need to be stopped. A person with petechiae due to a low platelet count may need a transfusion of platelets or other blood factors. A person with leukemia or cancer may need surgery, chemotherapy, or radiation therapy. Petechiae caused by injury need no treatment. Applying an ice pack off and on for 24 hours after the injury may reduce further petechiae. The petechiae will fade in time.
You are right in assuming that the petechiae have appeared as a result of muscle trauma during the PT.
However, a workup including platelet count and bleeding profile would put you on the safer side. If petechiae worsen or do not disappear within a few days, consult your healthcare provider.
Take care, and feel free to discuss further.